For healthcare professionals

OESIL Risk Score for Syncope

The OESIL risk score sorts adults seen in the emergency department after syncope (fainting) into a low or a high risk band. It counts four findings, one point each, for a total of 0 to 4. This tool is written for clinicians. It is not a self-check and not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

The four items

Items as listed by Uit Het Broek and colleagues (Uit Het Broek 2023). The short notes under each item are our own. Nothing you enter leaves this page.

Age over 65 years

Older than 65 years.

Cardiovascular disease in clinical history

A history of cardiovascular disease. One study that used the score included heart failure here (Kayayurt 2012).

Syncope without prodrome

No warning symptoms before the faint.

Abnormal ECG

An abnormal electrocardiogram.

Result appears here

What you will see

The OESIL score from 0 to 4, the items present, and the low or high risk band.

Educational only, not medical advice. A score supports clinical judgment; it does not decide admission or discharge on its own.

Source

Colivicchi F et al., Eur Heart J 2003 (the original score, cited only). Items, points and bands as printed in two open access papers: Uit Het Broek LG et al., Scand J Trauma Resusc Emerg Med 2023 (CC BY 4.0) and Kayayurt K et al., Int J Emerg Med 2012 (CC BY 2.0).

Validated in

Developed and prospectively validated in emergency department patients with syncope by the OESIL study group (Colivicchi 2003, cited only; see the original paper for the cohorts). The performance figures on this page come from 231 adults in one Turkish emergency department (Kayayurt 2012).

Limits

For clinicians, not a diagnosis. The score was built for death from any cause within 12 months, not for short-term events. It does not find the cause of a faint. Mortality for each single score is not shown here; see the original paper. Use it with, not instead of, clinical judgment.

How the score works

The OESIL score has four items: age over 65 years, cardiovascular disease in clinical history, syncope without prodrome and an abnormal ECG, with one point for each (Uit Het Broek 2023). The total runs from 0 to 4, with 1 point for each risk factor (Situ-LaCasse 2026). The score was developed and validated by Colivicchi and colleagues for the OESIL study group (Colivicchi 2003).

OESIL scoreBandSuggested next step in the review
0 to 1Low riskOutpatient evaluation and follow-up
2 to 4High riskAdmission to the hospital

Bands and next steps as printed in a scoping review (Uit Het Broek 2023). A Turkish study used the same split: a score of up to 1 was low risk, and a score of 2 or higher was intermediate or high risk (Kayayurt 2012).

What the score was built to predict

The primary endpoint of the OESIL score study was death from any cause within 12 months (Situ-LaCasse 2026). The original paper reports mortality for each score in its derivation and validation groups (Colivicchi 2003). We do not show those per-score figures, because we could not find them printed in a second open source.

How well it performed

In 231 adults who came to a Turkish emergency department with syncope, the OESIL score had a sensitivity of 90% and a specificity of 76% for death, and a sensitivity of 70% and a specificity of 82% for any adverse event (Kayayurt 2012). In that study, adverse events were death, the need for major therapeutic procedures and early readmission to the hospital in the short term. Results from one center may not carry over to other settings.

Related calculators

For a points-based score of 30-day risk after fainting, see the Canadian Syncope Risk Score. For the five CHESS criteria, see the San Francisco Syncope Rule. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Colivicchi F, Ammirati F, Melina D, Guido V, Imperoli G, Santini M; OESIL (Osservatorio Epidemiologico sulla Sincope nel Lazio) Study Investigators. Development and prospective validation of a risk stratification system for patients with syncope in the emergency department: the OESIL risk score. Eur Heart J. 2003;24(9):811-819. doi:10.1016/S0195-668X(02)00827-8. PMID 12727148. Original paper (cited only; items, points and bands used here are taken from Uit Het Broek 2023 and Kayayurt 2012, CC BY). Mortality by single score is reported in this paper. doi.org/10.1016/S0195-668X(02)00827-8
  2. Uit Het Broek LG, Ort BBA, Vermeulen H, et al. Risk stratification tools for patients with syncope in emergency medical services and emergency departments: a scoping review. Scand J Trauma Resusc Emerg Med. 2023;31(1):48. doi:10.1186/s13049-023-01102-z. PMID 37723535. Open access (CC BY 4.0). Table: OESIL (Colivicchi 2003), age > 65 years, cardiovascular disease in clinical history, syncope without prodrome, abnormal ECG; one point for each variable; score 0-1 low risk (outpatient evaluation and follow-up), score 2-4 high risk (admission to the hospital). pmc.ncbi.nlm.nih.gov/articles/PMC10508018/
  3. Kayayurt K, Akoglu H, Limon O, et al. Comparison of existing syncope rules and newly proposed anatolian syncope rule to predict short-term serious outcomes after syncope in the Turkish population. Int J Emerg Med. 2012;5:17. doi:10.1186/1865-1380-5-17. PMID 22520447. Open access (CC BY 2.0). OESIL: each risk factor counts as one point; up to 1 low risk, 2 or higher intermediate or high risk. 231 adults; OESIL sensitivity 70% and specificity 82% for any adverse event; 90% and 76% for mortality. pmc.ncbi.nlm.nih.gov/articles/PMC3352305/
  4. Situ-LaCasse E, Wallace N, Wasiak D, et al. A Narrative Review of Syncope Decision Rules: A Case for Point-of-Care Cardiac Ultrasound for Cardiac Syncope. J Clin Med. 2026;15(10):3780. doi:10.3390/jcm15103780. PMID 42194740. Open access (CC BY 4.0). Text and Table 1: OESIL, primary endpoint death from any cause within 12 months; 0-4, 1 point for each risk factor. pmc.ncbi.nlm.nih.gov/articles/PMC13207387/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.